Missouri, 2018

Flooding in Missouri, December 31, 2018

December 31, 2018 · NWS SGF · 10 events in 9 counties and zones

A southern stream storm system taking nearly the same track as a previous system on December 26-27 brought widespread rainfall amounts of over an inch from the evening of the 30th to the late morning of the 31st. Due to saturated soil conditions before this round of rain, additional flooding of low water crossings occurred, mainly north and east of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A southern stream storm system taking nearly the same track as a previous system on December 26-27 brought widespread rainfall amounts of over an inch from the evening of the 30th to the late morning of the 31st. Due to saturated soil conditions before this round of rain, additional flooding of low water crossings occurred, mainly north and east of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 5:36 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 31, 5:36 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
536 AM CST Mon Dec 31 2018

.SHORT TERM...(Today and tonight)
Issued at 350 AM CST Mon Dec 31 2018

An upper level trough is spreading northeast across the southern
Plains early this morning. Ahead of the trough lift and moisture
continues to spread north into the area. As a result a widespread
area of rainfall is moving across the area early this morning.
This area of rain will continue to spread across the area today,
and start to end from southwest to northeast later this morning
into this afternoon. As the trough moves across the area a band
of rain will spread across the northern portions of the forecast
area this afternoon. Rainfall totals will general range from
around an inch to one and one half inches. With the widespread
nature of this rainfall there will be the potential for some minor
flooding to across the area today.

Low level moisture and clouds will remain across the area through
the overnight hours. Low level lift will also spread across the
area later this afternoon and evening producing drizzle. A colder
air mass will start to spread into the area this evening into the
overnight hours, as lows fall into the upper 20s to the 30s. As
the colder temperatures start to spread into could be a window for
freezing drizzle to develop this evening across portions of
southeastern Kansas and west central Missouri where a glaze of ice
on elevated surface may be possible.

Wind chill values will fall into the upper single digits and
teens tonight into Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 350 AM CST Mon Dec 31 2018

A colder air mass will be in place through mid week. Highs on
Tuesday will range from the middle 20s across southeastern Kansas
and west central Missouri to the middle 30s across south central
Missouri. Lows Tuesday night will drop into the upper teens to the
lower 20s, as wind chills in the single digits and teens are
expected. Highs Wednesday will warm into the lower to middle 30s.

An upper level close low will then track across the southern
Plains Wednesday and Wednesday night then across the region
Thursday into Thursday night. Some precipitation may spread into
far southern Missouri Wednesday night, though the better chances
for precipitation will remain to the south of the forecast area.
Colder temperatures will be in place and could see some light
wintry mix across far southern Missouri Wednesday night, but again
the better chances will be to the south.

As the low tracks across the area precipitation will spread into
the area Thursday and Thursday night. The better chances will be
across southern Missouri, but all the area could see some
precipitation overspread the area. Colder temperatures will be in
place in the mid levels and will support rain turning over to the
snow Thursday evening and night as temperatures fall. Some light
wet snow accumulations will be possible, but there are still
questions on the exact track of this system.

Warmer weather will then spread into the region for the weekend
as highs in the 50s return as an upper level ridge spreads into
the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 536 AM CST Mon Dec 31 2018

An area of rainfall will continue to spread across the area. MVFR
to LIFR will occur within the rainfall this morning. The rain will
start to end this afternoon. Low clouds will remain over the area
this afternoon through tonight. Drizzle will be possible this
afternoon into this evening. As colder temperatures spread into
the area some freezing drizzle may be possible this evening across
parts of southeastern Kansas and the western Ozarks. Gusty
westerly winds will be possible this afternoon becoming more
northwesterly overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Dec 31, 4:22 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
422 AM CST Mon Dec 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
422 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited excessive cold risk.
  Limited ice accumulation risk.

DISCUSSION...

Localized flooding will be possible across the area today
as widespread rainfall spreads across the region.

Drizzle will develop across the area later this afternoon into
this evening. Colder temperatures will start to spread into the
area this evening, as this occurs freezing drizzle will be
possible mainly west of Highway 65 and north of I-44.

Wind chills will drop into the upper single digits to the lower
teens tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind chills in the single digits are expected during the late
night and early morning hours through Wednesday morning.

Light snow may be possible Thursday, however confidence is low in
the current forecast snow amounts.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Hickory

When
December 31, 7:43 AM CST to 12:00 PM CST
Where
Hickory County, 1.09 mi E of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.929, -93.210

Excessive rainfall caused a section of Highway D to flood and become impassable to motorists. This area is simply a head water depression and not a named creek.

Flood, Hickory

When
December 31, 9:00 AM CST to 12:00 PM CST
Where
Hickory County, 0.88 mi SE of Jordan to 0.57 mi SE of Jordan
Cause
Heavy Rain
Reported by
Public
Coordinates
38.020, -93.140

A viewer report from a media partner showed the road closed at the Jordan Bridge on Highway P due to flooding.

Flood, Wright

When
December 31, 9:10 AM CST to 12:00 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.74 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

Highway Z was closed near Elk Creek due to flooding.

Flood, Polk

When
December 31, 9:30 AM CST to 1:00 PM CST
Where
Polk County, 2.15 mi SW of Van to 2.37 mi SW of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.550, -93.330

Route Y was closed between 156th Road and South 170th Road off Route Y due to flooding.

Flood, Camden

When
December 31, 10:00 AM CST to 2:00 PM CST
Where
Camden County, 0.55 mi E of Stoutland to 0.68 mi ESE of Stoutland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -92.510

Route H just east of Route T at the low water crossing road was closed due to heavy rainfall causing flooding.

Flood, Maries

When
December 31, 10:10 AM CST to 2:00 PM CST
Where
Maries County, 2.14 mi WSW of Shantytown to 1.77 mi WSW of Shantytown
Cause
Heavy Rain
Reported by
Public
Coordinates
38.020, -92.087

The low water crossing on Maries Road 624 just north of Dixon was flooded and impassable.

Flood, Pulaski

When
December 31, 10:25 AM CST to 2:00 PM CST
Where
Pulaski County, 2.48 mi SE of Helm to 2.35 mi SE of Helm
Cause
Heavy Rain
Reported by
Public
Coordinates
37.959, -92.113

The low water crossing at State Highway O had nearly a foot of running water over the roadway and was impassable.

Flood, Dallas

When
December 31, 11:00 AM CST to 2:00 PM CST
Where
Dallas County, 2.07 mi N of Cedar Ridge to 1.98 mi N of Cedar Ridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.680, -92.920

Route P was closed at Four Mile Creek due to flooding.

Flood, Morgan

When
December 31, 11:20 AM CST to 2:00 PM CST
Where
Morgan County, 1.08 mi E of Florence to 1.01 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

Route BB was closed due to flooding at the low water crossing at Gabriel Creek.

Flood, Howell

When
December 31, 11:30 AM CST to 2:00 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.3 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

The Bennetts River low water crossing on Missouri Highway 142 was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796437, 796438, 796439, 796440, 796441, 796442, 796443, 796444, 796445, 796446.